Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 565, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Dec 24, 2002, 3:36 AM CST for Forrest County, Lamar County, Mississippi. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 24, 2002, 3:36 AM CST (09:36 UTC)
- Expired
- Dec 24, 2002, 4:15 AM CST
- In force
- 39 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Forrest County, MS, Lamar County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 24, 3:55 AM CST | Thunderstorm Wind 60 MG | Hattiesburg, MS | Severe thunderstorm winds blew down several trees, snapping powerlines in the area. |
| Dec 24, 4:00 AM CST | Hail 0.75 | Hattiesburg, MS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 24, 2:30 AM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 9.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 472 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 658 m²/s²
- 0-3 km storm-relative helicity
- 957 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
282 WUUS54 KJAN 240936 SVRJAN MSC035-073-241015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 336 AM CST TUE DEC 24 2002 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FORREST COUNTY IN SOUTHEAST MISSISSIPPI LAMAR COUNTY IN SOUTHEAST MISSISSIPPI * UNTIL 415 AM CST * AT 336 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF WEST HATTIESBURG...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR WEST HATTIESBURG AT 345 AM CST BE NEAR HATTIESBURG AT 350 AM CST BE NEAR PETAL AT 355 AM CST A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM. LAT...LON 3130 8970 3118 8955 3126 8913 3139 8922
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 24, 2:55 AM CST, 41 minutes earlier.
Area forecast discussion, Dec 24, 2:55 AM CST, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 255 AM CST TUE DEC 24 2002 UPDATED ZONES TO REFLECT TORNADO WATCH NUMBER 803 UNTIL 9 AM. **************************************************************** THE CHALLENGES OF THE FORECAST WILL BE THE EXITING OF THE SEVERE WEATHER AND SOME HEAVY RAINS EARLY THIS MORNING...FOLLOWED BY COLDER AIRMASS FOR TONIGHT INTO CHRISTMAS DAY...ALONG WITH SOME POSSIBLE SNOW FLURRIES FOR THE NORTH HALF. ANOTHER MAJOR TROUGH AXIS TO PASS THROUGH THE REGION AT THE FIRST OF THE WEEK. ON SATELLITE VAPOR IMAGERY A VIGOROUS SOUTHERN STREAM UPPER TROUGH WAS NOTED OVER THE THE SOUTHERN PLAINS WITH AN IMPRESSIVE SPEED MAX/A STRONG LOW LEVEL JET BRINGING IN GULF MOISTURE. AREA RADARS SHOWS THE MAIN LINE OF STRONG STORMS FROM NEAR VICKSBURG TO AROUND NATCHEZ. THE ACTIVITY WAS ADVANCING EASTWARD. ON THE SURFACE THE WARM FRONT EXTENDED FROM NEAR KESF TO SOUTH OF A KJAN-KMEI LINE...WHICH WAS ASSOCIATED WITH THE WAVE OVER SOUTHWEST MISSISSIPPI. SHORT-TERM: FOR TODAY AVN/ETA MODELS HAVE SOME DIFFERENCES ON THE EXITING OF THE SURFACE LOW...WITH THE ETA MODEL TAKING A MORE NORTHERLY ROUTE. ASSOCIATED COLD FRONT WILL EXIT THE FORECAST AREA BY EARLY THIS AFTERNOON WITH THE AVN MODEL BEING THE QUICKEST. WILL FOLLOW THE AVN MODEL MORE CLOSLY(SINCE IT SEEMS MOST REASONABLE)...PUTTING THE SURFACE LOW OVER EASTERN MISSISSIPPI EARLY THIS MORNING. THIS WILL PUT THE EAST/SOUTHEAST SECTIONS IN THE AREA OF POSSIBLE SEVERE CONVECTION FOR THIS MORNING BETWEEN 6AM AND NOON. BEFORE 6 AM WILL PROBABLY KEEP SEVERE CONVECTION EAST OF THE MISSISSIPPI RIVER...DEPENDING ON RADAR/WATCHES...MAINLY ALONG AND SOUTH OF INTERSTATE 20 BY THE TIME OF ISSUANCE. UPPER TROUGH WITH ASSOCIATED STRONG SPEED MAX WILL CONTINUE TO AFFECT THE EASTERN SECTIONS THIS MORNING AS FAR AS STRONG CONVECTION IS CONCERNED. WILL CONTINUE MORNING RAIN AND ISOLATED ELEVATED THUNDERSTORMS WEST OF THE FRONT. DURING THE AFTERNOON AREAS OF RAIN WILL CONTINUE AS THE CHANCES OF THUNDERSTORMS END. FOR TONIGHT THE UPPER TROUGH AXIS WILL MOVE ACROSS THE REGION WITH ANOTHER ROUND OF GOOD MEAN MOISTURE...WHICH WILL AFFECT THE NORTH HALF. A COOL AIRMASS WILL MOVE INTO THE REGION WITH THICKNESSES DIPPING FROM 532 TO 540. WILL FOLLOW THE AVN MEAN MOISTURE AND PUT A CHANCE OF LIGHT RAIN CHANGING TO SNOW FLURRIES EVERYWHERE EXCEPT FOR THE EAST/SOUTH(WHERE IT WILL STAY ONLY LIGHT RAIN). TEMPERATURES FOR TONIGHT SHOULD DROP TO NEAR 31 DEGREES ALONG AND N OF HIGHWAY 82 AND NEAR FREEZING DOWN TO I-20 SO WE DO NOT EXPECT ANY SNOW ACCUMULATIONS. THERE COULD BE A DUSTING IN GRASSY AREAS IN THE HIGHWAY 82 CORRIDOR FOR THE BIG DAY HOWEVER TEMPERATURES SHOULD RISE ABOVE FREEZING ALL AREAS DURING CHRISTMAS DAY AND NO TRAVEL IMPACT IS LIKELY. FOR CHRISTMAS DAY WILL KEEP A FEW FLURRIES EARLY IN THE NORTHEAST...ALONG WITH CLOUDS IN THE EAST/NORTHEAST. THE CLOUDS WILL COMPLETELY EXIT THE REGION DURING THE AFTERNOON. FOR CHRISTMAS NIGHT MOSTLY CLEAR SKIES WILL BE THE GENERAL RULE. AS FAR AS TEMPS AND POPS ARE CONCERN WILL MAKE MINOR ADJUSTMENTS TO MAV MOS NUMBERS. WILL MAKE FINAL CHANGES BASES ON RADAR/CURRENT WATCHES. EXTENDED DISCUSSION...THURSDAY THROUGH MONDAY... A FAST-MOVING SHORTWAVE CLIPS THE REGION EARLY FRIDAY WITH MARGINAL MOISTURE AND ANOTHER CHANCE AT SOME FLURRIES WITH THE NEXT SIGNIFICANT SHORTWAVE COMING IN ACCORDING TO ENSEMBLES SUNDAY NIGHT OR NEXT MONDAY. AS NOTED BY THE DAY SHIFT THIS ONE WILL BEAR WATCHING FOR MORE TSRA AS THE SEESAW TEMPERATURES OF AN EL NINO WINTER PATTERN CONTINUE. WILL MAKE NO CHANGES TO THE EXTENDED. PRELIM NUMBERS JAN 056/031 046/026 048 4300 MEI 062/033 048/024 050 6300 .JAN... AR...NONE. LA...NONE. MS...NONE. 17
Hazardous weather outlook, Dec 23, 2:14 PM CST, 13 hours 22 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 241200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 214 PM CST MON DEC 23 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORMS... THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS NORTHEAST LOUISIANA AND SOUTHWEST MISSISSIPPI...GENERALLY ALONG AND SOUTH OF INTERSTATE 20 AND WEST OF INTERSTATE 55. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS EXTREME SOUTHEAST ARKANSAS AND THE REMAINDER OF CENTRAL AND SOUTHERN MISSISSIPPI...GENERALLY ALONG AND SOUTHWEST OF A LINE FROM GREENWOOD TO MERIDIAN. THE PRIMARY SEVERE WEATHER CONCERN WILL BE SIGNIFICANT DAMAGING THUNDERSTORM WINDS ABOVE 70 MILES AN HOUR AND TORNADOES. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT NORTHEAST OF THE LINE FROM GREENWOOD TO MERIDIAN. THE PRIMARY RISK WITH THESE STORMS WILL BE LARGE HAIL OR DAMAGING THUNDERSTORM WINDS ABOVE 60 MILES AN HOUR. TORNADOES ARE NOT LIKELY WITH THESE STORMS BUT THEY CAN NOT BE RULED OUT AT THIS TIME. A WARM FRONT WILL SURGE IN FROM THE GULF THIS AFTERNOON TO RAISE DEWPOINTS AND INCREASE HUMIDITY ACROSS THE AREA. THE FIRST IN A SERIES OF WEATHER SYSTEMS ALOFT WILL MOVE INTO THE REGION DURING LATE AFTERNOON TO INITIATE SCATTERED THUNDERSTORMS OVER MUCH OF THE AREA. STRONGER... POSSIBLY SEVERE STORMS...WILL DEVELOP TONIGHT AS A MORE VIGOROUS WEATHER SYSTEM MOVES INTO THE REGION. THE COLD FRONT AND LOW PRESSURE SYSTEM WILL APPROACH FROM THE WEST TONIGHT TO INCREASE LOW LEVEL WINDS AND INCREASE THE CHANCE OF SEVERE STORMS. ...FLOODING... FLOODING WILL BE POSSIBLE TONIGHT OVER NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS AND WEST MISSISSIPPI. PERIODS OF HEAVY RAIN CAN BE EXPECTED OVER MOST OF THE REGION TONIGHT. A WARM FRONT WILL MOVE IN FROM THE GULF LATER THIS AFTERNOON AND INCREASE HUMIDITY ACROSS THE AREA. SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP NEAR THE WARM FRONT THIS AFTERNOON AS IT LIFTS NORTH. RAINFALL CHANCES WILL BE HIGHEST OVER WESTERN ZONES. RAINFALL AMOUNTS IN EXCESS OF TWO INCHES WITH LOCALIZED AMOUNTS OF THREE TO FOUR INCHES IS EXPECTED TO PRODUCE FLOODING TONIGHT WEST OF A LINE FROM GRENADA MISSISSIPPI TO VICKSBURG TO BUDE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ...DAYS TWO AND THREE... SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE EAST MISSISSIPPI COUNTIES EARLY TUESDAY. THE PRIMARY SEVERE WEATHER CONCERN WILL BE DAMAGING THUNDERSTORM WINDS. A FEW STORMS MAY BE CAPABLE OF PRODUCING TORNADOES. A COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT AND INTO EAST MISSISSIPPI AROUND DAYBREAK TUESDAY. STRONG SOUTHERLY WIND AHEAD OF THE FRONT AND SIGNIFICANT UPPER LEVEL SUPPORT WILL MAINTAIN THE CHANCE OF SEVERE THUNDERSTORMS INTO TUESDAY MORNING...GENERALLY EAST OF A LINE FROM COLUMBUS TO JACKSON TO COLUMBIA. THE STRONGEST FEATURES WILL MOVE TO THE EAST BY MIDDAY TUESDAY AND THE CHANCE OF SEVERE THUNDERSTORMS WILL END. ...DAYS FOUR THROUGH SEVEN... SNOW FLURRIES WILL BE POSSIBLE FRIDAY MORNING ACROSS SOUTHEAST ARKANSAS AND NORTH-CENTRAL MISSISSIPPI. NO ACCUMULATIONS ARE EXPECTED AT THIS TIME. ANOTHER STRONG COLD FRONT WILL APPROACH THE AREA SUNDAY NIGHT AND PRODUCE A CHANCE FOR STRONG THUNDERSTORMS SUNDAY NIGHT INTO MONDAY. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL BE NEEDED TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Dec 24, 2:50 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
250 AM CST TUE DEC 24 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 AM MS WIND DAMAGE
12/24/02 LINCOLN NUMEROUS TREES AND
POWERLINES DOWN
COUNTYWIDE REPORTED BY
FRANKLIN COUNTY SO.
0215 AM MS WIND DAMAGE
12/24/02 FRANKLIN MS NUMEROUS TREES AND
POWERLINES DOWN
COUNTYWIDE REPORTED BY
FRANKLIN COUNTY SO.Local storm report, Dec 24, 2:56 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
256 AM CST TUE DEC 24 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 AM 1N HATTIESBURG MS WIND DAMAGE
12/24/02 FORREST NUMEROUS TREES DOWN IN
THE EATONVILLE COMMUNITY
REPORTED BY FORREST
COUNTY EOC.Local storm report, Dec 24, 3:09 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
309 AM CST TUE DEC 24 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 AM 2W PRENTISS MS WIND DAMAGE
12/24/02 JEFFERSON DAVIS NUMEROUS TREES DOWN ALONG
HIWAY 84 REPORTED BY
MARION COUNTY EMA.Local storm report, Dec 24, 3:13 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
313 AM CST TUE DEC 24 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 AM 3W SILVER CREEK MS WIND DAMAGE
12/24/02 LAWRENCE NUMEROUS TREES DOWN
REPORTED BY HIGHWAY
DEPT.Local storm report, Dec 24, 3:31 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
331 AM CST TUE DEC 24 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 AM MOSELLE MS WIND DAMAGE
12/24/02 JONES LARGE LIMBS DOWN REPORTED
BY JONES COUNTY EOC.Local storm report, Dec 24, 3:35 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
335 AM CST TUE DEC 24 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 AM COLUMBIA MS WIND DAMAGE
12/24/02 MARION NUMEROUS TREES AND
POWERLINES DOWN REPORTED
BY MARION COUNTY CD.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 8:07 PM CST | Tornado Warning | JAN | Lamar | 28 min |
| Dec 23, 8:20 PM CST | Tornado Warning | JAN | Forrest | 30 min |
| Dec 23, 9:05 PM CST | Flash Flood Warning | JAN | Bolivar, Carroll, Grenada, Holmes, Humphreys, Issaquena and 7 more | 6 hr |
| Dec 23, 9:32 PM CST | Severe Thunderstorm Warning | JAN | Yazoo | 43 min |
| Dec 23, 10:56 PM CST | Severe Thunderstorm Warning | JAN | Hinds, Rankin | 29 min |
| Dec 23, 11:22 PM CST | Flash Flood Warning | JAN | Hinds, Rankin | 113 min |
| Dec 23, 11:50 PM CST | Severe Thunderstorm Warning | JAN | Neshoba, Newton | 30 min |
| Dec 24, 12:31 AM CST | Flash Flood Warning | JAN | Adams, Claiborne, Copiah, Franklin, Jefferson | 3 hr |
| Dec 24, 12:41 AM CST | Severe Thunderstorm Warning | JAN | Lamar, Marion | 29 min |
| Dec 24, 12:56 AM CST | Severe Thunderstorm Warning | JAN | Forrest | 39 min |
| Dec 24, 1:17 AM CST | Severe Thunderstorm Warning | JAN | Adams | 38 min |
| Dec 24, 1:20 AM CST | Flash Flood Warning | JAN | Hinds, Rankin | 3 hr |
| Dec 24, 1:22 AM CST | Severe Thunderstorm Warning | JAN | Copiah, Lincoln | 28 min |
| Dec 24, 1:24 AM CST | Severe Thunderstorm Warning | JAN | Jones | 31 min |
| Dec 24, 1:42 AM CST | Flash Flood Warning | JAN | Forrest, Jones, Lamar, Marion | 4 hr |
| Dec 24, 1:42 AM CST | Severe Thunderstorm Warning | JAN | Claiborne, Jefferson | 28 min |
| Dec 24, 1:45 AM CST | Severe Thunderstorm Warning | JAN | Simpson | 30 min |
| Dec 24, 1:50 AM CST | Severe Thunderstorm Warning | JAN | Franklin | 35 min |
| Dec 24, 2:02 AM CST | Severe Thunderstorm Warning | JAN | Copiah | 33 min |
| Dec 24, 2:06 AM CST | Severe Thunderstorm Warning | JAN | Clarke | 39 min |
| Dec 24, 2:10 AM CST | Severe Thunderstorm Warning | JAN | Forrest | 40 min |
| Dec 24, 2:12 AM CST | Severe Thunderstorm Warning | JAN | Lincoln | 38 min |
| Dec 24, 2:26 AM CST | Tornado Warning | JAN | Clarke | 29 min |
| Dec 24, 2:32 AM CST | Severe Thunderstorm Warning | JAN | Hinds | 33 min |
| Dec 24, 2:43 AM CST | Severe Thunderstorm Warning | JAN | Rankin, Simpson | 32 min |
| Dec 24, 2:45 AM CST | Severe Thunderstorm Warning | JAN | Jones | 30 min |
| Dec 24, 2:50 AM CST | Severe Thunderstorm Warning | JAN | Lawrence | 30 min |
| Dec 24, 2:54 AM CST | Severe Thunderstorm Warning | JAN | Jefferson Davis | 31 min |
| Dec 24, 2:58 AM CST | Severe Thunderstorm Warning | JAN | Clarke | 17 min |
| Dec 24, 3:11 AM CST | Severe Thunderstorm Warning | JAN | Covington, Smith | 29 min |
| Dec 24, 3:18 AM CST | Severe Thunderstorm Warning | JAN | Marion | 32 min |
| Dec 24, 3:25 AM CST | Severe Thunderstorm Warning | JAN | Jasper, Jones | 30 min |
| Dec 24, 3:43 AM CST | Severe Thunderstorm Warning | JAN | Clarke | 42 min |
| Dec 24, 3:59 AM CST | Tornado Warning | JAN | Forrest | 21 min |
| Dec 24, 4:02 AM CST | Tornado Warning | JAN | Forrest | 18 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.